Alert archive / Minnesota / Special Weather Statements in 2012
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 15, 2012, 6:57 PM CDT for Todd County, Minnesota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2012, 6:57 PM CDT (23:57 UTC)
- Expired
- Aug 15, 2012, 7:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Twin Cities, MN
County Todd County, MN
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 12.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
660 WWUS83 KMPX 152357 SPSMPX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 657 PM CDT WED AUG 15 2012 MNZ042-160045- TODD- 657 PM CDT WED AUG 15 2012 ...THUNDERSTORMS MOVING OVER TODD COUNTY THROUGH 745 PM CDT... AT 654 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES EAST OF PARKERS PRAIRIE. THIS STORM WAS MOVING EAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... EAGLE BEND. CLARISSA. BROWERVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. && LAT...LON 4623 9465 4601 9465 4605 9515 4624 9515 TIME...MOT...LOC 2357Z 275DEG 28KT 4614 9507 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 15, 3:56 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Aug 15, 3:56 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 356 PM CDT WED AUG 15 2012 .DISCUSSION... TODAY AND TONIGHT...THE MAIN FORECAST CONCERN FOR TONIGHT IS OBVIOUSLY THE APPROACHING COLD FRONT AND STRONG SHORTWAVE AND THE ASSOCIATED POTENTIAL FOR SHRA/TSRA AND POSSIBLE SEVERE WEATHER. STORM INITIATION ALONG/AHEAD OF THE COLD FRONT SHOULD OCCUR AROUND OR A BIT PRIOR TO EVENING NEAR THE DAKOTAS BORDER... WITH STORMS THEN TRACKING EAST THROUGH THE EVENING HOURS. THERE WILL BE PLENTY OF INSTABILITY WITH MLCAPE VALUES AOA 2500 J/KG... SO STORM MAINTENANCE SHOULD NOT BE MUCH OF AN ISSUE ONCE THINGS GET GOING... ALTHOUGH INSTABILITY WILL OBVIOUSLY WANE SOME AS THE EVENING PROGRESSES AND CONVECTION STRUGGLES TO REMAIN ROOTED IN THE BOUNDARY LAYER. HOWEVER... THE APPROACHING STRONG SHORTWAVE WAVE... CURRENTLY EVIDENT ON WATER VAPOR MOVING INTO THE WESTERN DAKOTAS... WILL WORK TO SIGNIFICANTLY INCREASE DEEP LAYER SHEAR AS WE MOVE INTO THE EVENING HOURS... WITH 0-6KM BULK SHEAR AOA 40KT OVERSPREADING THE AREA. LOW LEVEL SHEAR LOOKS TO BE LESS PROMINENT... WHICH WILL MITIGATE THE TORNADO POTENTIAL... BUT THE MODERATE INSTABILITY AND DEEP LAYER SHEAR SHOULD PROMOTE GOOD STORM ORGANIZATION WITH LARGE HAIL AND WINDS BEING THE PRIMARY THREATS. THERE IS SOME POSSIBILITY FOR TORNADOES... BUT THE POTENTIAL SHOULD BE LIMITED TO EARLY ON IN THE EVENING WHEN DISCRETE CELLS ARE PRESENT AND PERHAPS IN ASSOCIATION WITH ANY EMBEDDED MESOVORTICES THAT COULD BE PRESENT IN A LATER LINEAR/QLCS MODE. THE MAIN TIME FRAME FOR SEVERE POTENTIAL LOOKS TO BE FROM 01-05Z... MAINLY FROM NEAR ALEXANDRIA TO MONTEVIDEO EAST TO NEAR THE WISCONSIN STATE LINE. THE ACTIVITY MAY MANAGE TO SUSTAIN ITSELF INTO THE OVERNIGHT HOURS SHOULD IT GROW UPSCALE SUFFICIENTLY SINCE MUCAPE VALUES AOA 1500 J/KG SHOULD ADVECT EAST ACROSS THE ENTIRE FORECAST AREA BY LATE EVENING. HOWEVER... ITS ABILITY TO DO SO WILL DEPEND UPON THE SIGNIFICANCE OF THE SYSTEM-GENERATED COLD POOL AND THE POTENTIAL FOR IT TO CONTINUE TO INITIATE CONVECTION AS THINGS MOVE EAST INTO AN INCREASINGLY STABLE BOUNDARY LAYER AS THE EVENING PROGRESSES. MOST IF NOT ALL OF THE SHRA/TSRA SHOULD CLEAR THE FORECAST AREA BY 12Z AS THE COLD FRONT CONTINUE TO PUSH EAST AND SUBSIDENCE WORKS IN BEHIND IT. THURSDAY THROUGH WEDNESDAY...NO SIGNIFICANT WEATHER IN THE EXTENDED AS NORTHWEST FLOW CONTINUES ACROSS THE MIDWEST THROUGH THE END OF THE PERIOD. CHOSE TO FOCUS ON WINDS AND CLOUDS TOMORROW AFTERNOON IN THE WAKE OF THE COLD FRONT. FORECAST SOUNDINGS CONTINUE TO SHOW 20KTS IN THE WELL MIXED BOUNDARY LAYER WITH A THIN SATURATED LAYER BETWEEN 850 AND 800MB REPRESENTING THE AFTERNOON CUMULUS DECK. IF TODAYS POST FRONTAL UPSTREAM CONDITIONS ACROSS MONTANA AND NORTH DAKOTA ARE ANY INDICATION...TOMORROW SHOULD BE A BRISK DAY WITH STRONG NORTHWEST WINDS AND CLOUDY SKIES. LARGE SCALE SUBSIDENCE UNDER THE NORTHWEST FLOW WILL ALLOW SURFACE HIGH PRESSURE TO BUILD ACROSS THE REGION SO THE WIND WILL GRADUALLY DIMINISH THURSDAY EVENING WITH CLEARING SKIES OVERNIGHT. TEMPERATURES SHOULD COOL OFF CONSIDERABLY...WITH WIDESPREAD 40S EXPECTED FRIDAY MORNING. THE COOL WEATHER WILL STICK AROUND FOR THE WEEKEND. HAVE REMOVED POPS FROM SATURDAYS FORECAST SINCE THE BUSINESS END OF SATURDAYS WAVE WILL TRACK ALONG THE MISSOURI RIVER VALLEY. A SECOND WAVE WILL MAINLY AFFECT THE GREAT LAKES REGION ON SUNDAY...BUT COULD SEE A STRAY SHOWER ACROSS WESTERN WISCONSIN. LOOKING AHEAD...THE NEXT CHANCE FOR PRECIP WILL BE LATER TUESDAY INTO WEDNESDAY...BUT GIVEN THE VARIABILITY IN THE LONG RANGE MODELS HAVE ONLY 25POPS. && .AVIATION.../18Z TAF ISSUANCE/ AT TAF ISSUANCE TIME...THERE WAS A MVFR CLOUD DECK OVER CENTRAL MN IMPACTING AXN AND RWF. THIS CLOUD DECK DOES NOT LOOK LIKE IT IS GOING ANYWHERE FOR MUCH OF THE AFTERNOON. ELSEWHERE...VFR CONDS PREVAILED. THE MAIN CONCERN FOR THIS TAF CYCLE WILL BE THE COLD FROPA THIS EVENING WITH THE LIKELIHOOD OF STRONG/SEVERE STORMS ALONG IT...THEN LOW CIGS AND GUSTY WINDS TO FOLLOW. FROPA SHOULD PUSH THROUGH WRN MN LATE THIS AFTERNOON...ERN MN EARLY EVE...AND WRN WI LATE EVE. AN EXTENSIVE SQUALL LINE WILL LIKELY ACCOMPANY THIS FRONT WITH THE POTENTIAL FOR GUSTS EXCEEDING 40 KTS. IFR OR LOWER VSBYS POSSIBLE IN HEAVY RAIN...BUT LEFT THAT OUT FOR NOW. FOLLOWING THE FRONT...MVFR OR IFR CIGS ARE POSSIBLE INTO MUCH OF THURSDAY MORNING BEFORE GRADUALLY LIFTING. NORTHWEST WINDS BETWEEN 10-20 KTS...WITH GUSTS AROUND 25 KTS ARE PROBABLE THROUGH THE PERIOD. KMSP...VFR CONDS EXPECTED INTO LATE THIS AFTERNOON. CONFIDENCE IS FAIRLY HIGH THAT THE STORMS AND FROPA WILL ARRIVE AROUND 02Z OR 03Z THIS EVENING. STRONG WINDS AND HEAVY RAIN WILL ACCOMANY THESE STORMS. SHOWERS MAY FOLLOW FOR A FEW HOURS INTO THE EARLY OVERNIGHT. CIGS WILL DROP BEHIND THE FRONT AND COULD BECOME IFR INTO THURSDAY MORNING. GUSTY WINDS WILL CONTINUE THROUGH THURSDAY AFTERNOON WITH GRADUALLY RISING CIGS. /OUTLOOK FOR KMSP/ .THU NIGHT...MVFR CIGS POSSIBLE THURS EVE...OTHERWISE VFR. WINDS NW 10 TO 15 KTS. .FRI...VFR. WINDS NW AT 10 KTS. .SAT...VFR. SMALL CHANCE FOR TSRA. WINDS NW AT 5 TO 10 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && JRB/TRH
Hazardous weather outlook, Aug 15, 12:27 PM CDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1227 PM CDT WED AUG 15 2012 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 161730- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1227 PM CDT WED AUG 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A LINE OF THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHWESTERN MINNESOTA AND MOVE SOUTHEAST ACROSS CENTRAL AND SOUTHERN MINNESOTA...AS WELL AS WEST CENTRAL WISCONSIN. DUE TO THE STRENGTH OF THIS STORM SYSTEM...SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY ACROSS WEST CENTRAL AND CENTRAL MINNESOTA BETWEEN 3 AND 9 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND AGAIN EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND EVENING AS STORMS MOVE INTO WESTERN MINNESOTA AND PROGRESS EASTWARD TONIGHT. SPD
In the hours before
Local storm report, Aug 15, 5:59 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
559 PM CDT WED AUG 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL MORRIS 45.59N 95.91W
08/15/2012 M1.00 INCH STEVENS MN TRAINED SPOTTER
&&
SPDLocal storm report, Aug 15, 6:03 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
603 PM CDT WED AUG 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 1 WSW MORRIS 45.58N 95.93W
08/15/2012 M0.88 INCH STEVENS MN TRAINED SPOTTER
&&
SPDLocal storm report, Aug 15, 6:05 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
605 PM CDT WED AUG 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL N MORRIS 45.59N 95.90W
08/15/2012 M1.25 INCH STEVENS MN TRAINED SPOTTER
&&
SPDLocal storm report, Aug 15, 6:41 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
641 PM CDT WED AUG 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 5 NW BENSON 45.37N 95.68W
08/15/2012 M1.25 INCH SWIFT MN TRAINED SPOTTER
&&
SPDLocal storm report, Aug 15, 6:52 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
652 PM CDT WED AUG 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 3 W DONNELLY 45.70N 96.07W
08/15/2012 M1.75 INCH STEVENS MN TRAINED SPOTTER
&&
SPDSpecial weather statement, Aug 15, 6:57 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 657 PM CDT WED AUG 15 2012 MNZ042-160045- TODD- 657 PM CDT WED AUG 15 2012 ...THUNDERSTORMS MOVING OVER TODD COUNTY THROUGH 745 PM CDT... AT 654 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES EAST OF PARKERS PRAIRIE. THIS STORM WAS MOVING EAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... EAGLE BEND. CLARISSA. BROWERVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. && LAT...LON 4623 9465 4601 9465 4605 9515 4624 9515 TIME...MOT...LOC 2357Z 275DEG 28KT 4614 9507
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 5:02 PM CDT | Special Weather Statement | MPX | Douglas, Stevens | 73 min |
| Aug 15, 5:19 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 41 min |
| Aug 15, 5:48 PM CDT | Severe Thunderstorm Warning | MPX | Pope, Stevens | 56 min |
| Aug 15, 6:01 PM CDT | Severe Thunderstorm Warning | MPX | Stevens, Swift | 59 min |
| Aug 15, 6:36 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Swift | 54 min |
Nearby
Special Weather Statements in Minnesota, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.